Hail, Litchfield
- When
- June 14, 1:54 PM EST
- Where
- Litchfield County, 0.51 mi W of Winchester Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.900, -73.140
Quarter size hail was reported in Winchester Center during a thunderstorm.
The combination of a cold front approaching from the west, and a warm and very moist air mass in place, led to the development of numerous showers and thunderstorms across northwest Connecticut during the afternoon and early evening hours of Saturday June 14th. Some of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The combination of a cold front approaching from the west, and a warm and very moist air mass in place, led to the development of numerous showers and thunderstorms across northwest Connecticut during the afternoon and early evening hours of Saturday June 14th. Some of the thunderstorms became severe. In addition, locally very heavy rainfall produced flash flooding in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 14, 12:20 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 120 PM EDT SAT JUN 14 2008 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE EAST FROM THE OHIO VALLEY AND EASTERN GREAT LAKES REGION ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND...WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. WEAK HIGH PRESSURE WILL BRIEFLY BUILD IN FROM THE OHIO VALLEY FOR FATHERS DAY...FOLLOWED BY MORE UNSETTLED WEATHER FOR THE START OF THE NEW WORK WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE VISIBLE SATELLITE PICTURE CONTINUES TO SHOW CLOUDS INCREASING ACROSS ERN NY AND WRN NEW ENGLAND IN ADVANCE OF A SLOW MOVING COLD FRONT AND ITS ASSOCIATED PREFRONTAL TROUGH. THERE IS A FINE DEMARCATION OF THE COLD FRONT EAST OF MI ON THE IR/VISIBLE LOOP. WE ARE SEEING SOME ISOLD-SCT SHOWERS POP UP OVER THE SRN ADIRONDACKS...ERN CATSKILLS AND SRN GREEN MTNS. THE 12Z KALB SOUNDING SHOWS A NOTICEABLE INCREASE IN PRECIPITABLE WATER WITH A VALUE SLIGHTLY IN EXCESS OF 1.9. THE WINDS IN THE LOWER TO MID TROPOSPHERE ARE VERY WEAK WITH BARELY 20 KTS AT 500 MB. THE 12Z SOUNDINGS FROM KBUF...KALB...AND KOKX YIELD AROUND 500 J/KG OF SURFACE BASED CAPE. THE 15Z LAPS DATA DEPICTS POCKETS OF SBCAPE IN THE 1000-2000 J/KG RANGE...ESPECIALLY SOUTH AND EAST OF KALB. WE BELIEVE THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON WITH SOME VERY HEAVY RAINFALL. THE STEERING FLOW IS WEAK...SO SOME QUICK 1-2 RAINFALL AMOUNTS IN 3 HOURS OR LESS MAY BE POSSIBLE...ESPECIALLY WITH THE ANOMALOUSLY HIGH PRECIPITABLE WATER AIR /150-200% OF NORMAL/ WHERE THE SREFS AND GEFS PAINT 2-3 STANDARD DEVIATIONS ABOVE NORMAL PWAT AIR OVER THE ENTIRE FCST AREA THRU THE EVENING HOURS. ANY SEVERE THREAT WILL BE ISOLATED OF THE PULSE/QUASI PULSE VARIETY. THE BIGGER THREAT WILL BE THE HEAVY RAINFALL WITH POSSIBLY SOME POOR DRAINAGE FLOODING ISSUES. WE RETOOLED POPS A BIT AND ADJUSTED TEMPS A FEW DEGREES IN THE CAPITAL REGION. THE LATEST 12Z NAM HAS A WAVE FORMING ALONG THE BOUNDARY WITH A SYNOPTIC RAINBAND /ADDITIONAL 1-2.5/ IN THE 06Z SUN TO 18Z SUN TIME FRAME FROM THE CAPITAL DISTRICT SOUTH AND EAST. WE WILL ASSESS ALL THE FURTHER GUIDANCE BEFORE MAKING MAJOR CHANGES IN THE OVERNIGHT PERIOD. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... WEAK SURFACE LOW DEVELOPS JUST SOUTH OF LONG ISLAND SUNDAY MORNING... AND SOME LIGHT ONSHORE FLOW MAY SPREAD WEST INTO THE BERKSHIRES... SOUTHERN VT...NW CT AND PARTS OF EASTERN NY TOMORROW MORNING AS WELL. INCREASING SUNSHINE THROUGH THE DAY AS THE SYSTEM CONTINUES TO BUILD EAST...AND BASED ON COOLER BOUNDARY LAYER TEMPERATURES AND DELAYED SUNSHINE...TEMPERATURES IN THE UPPER 70S TO LOWER 80S. SUNDAY NIGHT LOOKS LIKE IT WILL BE DRY WITH PERIODS OF CLOUDS AND CLEARING MOST AREAS. SOME RADIATIONAL COOLING WILL HELP TEMPERATURES DROP TO THE MID 50S TO LOWER 60S. MONDAY AND MONDAY NIGHT...ANOTHER PIECE OF UPPER ENERGY ROTATES AROUND THE PERIPHERY OF THE DEVELOPING UPPER LOW THAT WILL DROP SOUTHEAST OUT OF CANADA IN THE EXTENDED PERIODS. THERE IS SOME CONSENSUS FROM SOURCES OF GUIDANCE OF A LOW-LEVEL JET SEGMENT AND SOME WARM ADVECTION THAT AIDS IN FORCING TO SUPPORT CHANCES FOR SHOWERS AND THUNDERSTORMS. STILL SOME UNCERTAINTY IN EVOLUTION OF THIS UPPER SYSTEM...ESPECIALLY PRECISE TIMING AND STRENGTH...SO BROAD BRUSHING THE ONSET OF THE SHOWERS AND STORMS MONDAY...AND SUGGESTING RAIN CONTINUES THROUGH MONDAY NIGHT. GUIDANCE SUGGESTS SOME POTENTIAL MORNING SUNSHINE MONDAY...BUT SOME PERIODS OF MID AND HIGH CLOUDS. IF THERE IS SOME SUN...WARMER BOUNDARY LAYER WOULD SUPPORT HIGHS SOLIDLY IN THE 80S...BUT WITH UNCERTAINTIES IN TIMING OF OVERCAST AND SHOWERS AND STORMS...GOING WITH HIGHS IN THE 70S TO LOWER 80S. LOWS MONDAY NIGHT WITH INCREASED LOW-LEVEL MOISTURE SHOULD BE IN THE 60S. && .LONG TERM /MONDAY THROUGH FRIDAY/... GFS AND ECMWF WERE IN FAIRLY CLOSE AGREEMENT WITH EACH OTHER REGARDING THE DEEP 500 HPA TROF WITH A CUTOFF LOW DROPPING DOWN INTO THE GREAT LAKES AREA AS IT CONTINUED ON ITS WAY EAST. SURFACE LOW ASSOCIATED WITH FRONTAL SYSTEM WILL BE LIFTING NORTH IN THE VICINITY OF THE NEW YORK/NEW ENGLAND BORDER DURING THE MORNING AND SHOULD BE IN CANADA NORTH OF VERMONT BY EARLY AFTERNOON. DYNAMIC LIFTING NEAR THE POINT OF OCCLUSION COULD BRING ABOUT RATHER GENEROUS AMOUNTS OF RAINFALL OVER THE EASTERN ADIRONDACKS AND THE LAKE GEORGE REGION DURING THE MORNING HOURS. BY EARLY AFTERNOON THE PRECIP ASSOCIATED WITH THE FRONTAL SYSTEM HAS SHIFTED NORTH AND EAST...WITH A SECOND AREA OF LIGHTER RAINFALL ASSOCIATED WITH THE APPROACHING 500 HPA CUTOFF LOW OVER WESTERN NEW YORK AND ADJACENT CANADA. THIS PRECIP GRADUALLY WORKS ITS WAY EAST INTO THE FORECAST AREA TUESDAY NIGHT. HOWEVER STARTING WEDNESDAY THE MODELS DIGRESS SIGNIFICANTLY FROM EACH OTHER DEALING WITH THE CUTOFF LOW AND TROF. THE ECMWF LIFTS THE TROF AND CUTOFF NORTH INTO CANADA...KEEPING A BROAD AND SHALLOW TROF OVER THE NORTHEASTERN STATES THROUGH FRIDAY...THEN ROTATES A SHARP TROF THROUGH LATE FRIDAY NIGHT FOLLOWED BY THE APPROACH OF A RIDGE ON SATURDAY. THE GFS OFFERS A RATHER DISMAL SOLUTION WITH THE CUTOFF LOW LINGERING OVER THE FORECAST AREA THE REST OF THE WEEK...UNTIL THE TROF FINALLY KICKS IT OUT TO THE EAST SATURDAY...SUGGESTING A CLOUDY AND RATHER COOL WEEK WITH HIGHS NEAR 70 AND LOWS IN THE LOW 50S FOR THE ALBANY AREA...AROUND 5 DEGREES BELOW NORMAL. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... BKN MID LEVEL CLOUDS COVER MUCH OF THE REGION EARLY THIS AFTN AHEAD OF A COLD FRONTAL BOUNDARY BACK ACROSS THE EASTERN GREAT LAKES. SOME SHOWERS HAVE POPPED UP OVER THE REGION EARLY THIS AFTN...MAINLY OVER THE ELEVATED TERRAIN. WITH WEAK STEERING FLOW AND WEAK LARGE SCALE FORCING...MANY OF THESE PULSE SHOWERS ARE DEVELOPING AND DYING WITHIN A 30-40 MINUTE PERIOD. DESPITE THE EXTENSIVE CLOUD COVER...THERE IS ENOUGH INSTABILITY /ABOUT 1000-2000 J/KG IN THE VALLEYS/ TO ALLOW A FEW ISOLATED T-STORMS TO DEVELOP. TO ACCOUNT FOR ALL OF THIS...HAVE INCLUDED A CB APPENDAGE AT ALL TERMINALS FOR THE MID TO LATE AFTN HOURS. ANY SHOWER/T-STORM CAN BRIEFLY REDUCE VSBYS TO MVFR AND EVEN IFR IF THE CORE OF A STORM PASSES OVER THE TERMINAL AND DROPS HEAVY RAINFALL...BUT THE LIKELIHOOD OF THIS IS SMALL...SO ONLY DROP VSBYS TO MVFR...AS HAZE AND MIST WILL ALSO BE A FACTOR THIS AFTN. ANY T-STORM MAY ALSO HAVE A WIND GUST TO 30 KTS...BUT WOULD NOT EXPECT MUCH HIGHER THAN THAT...AS 12Z ALB SOUNDING SHOWS RATHER WEAK WINDS ALOFT...AND UPSTREAM 12Z BUF RAOB IS ONLY SLIGHTLY MORE IMPRESSIVE. SOME CLEARING MAY OCCUR ACROSS THE NORTH TONIGHT AS THE BOUNDARY TRIES TO CLEAR THE REGION...AND THIS COULD ALLOW SOME FOG TO DEVELOP IF ENOUGH LOW LEVEL CLEARING OCCURS...ALTHOUGH MID TO HIGH LEVEL CLOUDS SHOULD ALSO PREVENT WIDESPREAD IFR FOG FROM OCCURRING. A PERIOD OF SHOWERS IS POSSIBLE FOR LATE TONIGHT INTO TOMORROW MORNING FOR KALB AND ESP KPOU...AS A WEAK WAVE OF LOW PRESSURE DEVELOPS ALONG THE BOUNDARY ACROSS THE MID ATLANTIC COAST AND MOVES NORTHWARD. THIS COULD DROP VSBYS AND EVEN CIGS TO HIGH END MVFR LEVELS FOR A TIME AS WELL...WITH CLEARING AFTER MIDDAY. OUTLOOK... SUN PM-EARLY MON...VFR...NO SIG WX. LATE MON...MAINLY VFR...WITH AREAS MVFR IN SCT SHWRS/TSTMS TUE-WED...MAINLY VFR...WITH MVFR...IN WDLY SCT SHWRS/TSTMS. && .FIRE WEATHER... A WARM FRONT MOVING THROUGH THE REGION DURING THE PREDAWN HOURS WILL BRING IN INCREASING HUMIDITY AND MOISTURE...BUT A BROKEN TO OVERCAST DECK OF CLOUDS IS LIKELY TO PRECLUDE THE FORMATION OF DEW. SCATTERED SHOWERS AND THUNDERSTORMS MAY BE EXPECTED TO POP UP IN THE WARM AIR MASS DURING THE LATE MORNING AND EARLY AFTER NOON. AN APPROACHING COLD FRONT WILL KICK OFF MORE WIDESPREAD SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON. THE FRONT WILL BE EAST OF THE REGION BY SUNDAY MORNING. A WET FLAG WAS RAISED FOR THIS AFTERNOON AND EARLY EVENING WITH SHOWERS AND THUNDERSTORMS LIKELY ACROSS THE MAJORITY OF EASTERN NEW YORK AND WESTERN NEW ENGLAND. THE RELATIVE HUMIDITY WILL FALL TO 40 TO 65 PERCENT TODAY... RECOVER TO NEAR 100 PERCENT TONIGHT...AND DROP TO AROUND 40 PERCENT SUNDAY AFTERNOON. RAINFALL WILL AVERAGE BETWEEN HALF AND THREE QUARTERS OF AN INCH...BUT SINCE SOME CONVECTION IS EXPECTED...AMOUNTS ARE LIKELY TO VARY WIDELY OVER SMALL AREAS. THE WINDS WILL BE SOUTHEAST TO SOUTH TO SOUTHWEST AROUND 10 MPH TODAY...THEN SHIFT TO THE NORTHWEST 5 TO 10 MPH TONIGHT FOLLOWING THE FRONTAL PASSAGE. ON SUNDAY WINDS WILL BE NORTHWEST 10 TO 15 MPH. && .HYDROLOGY... NO SIGNIFICANT HYDRO PROBLEMS ANTICIPATED THE NEXT SEVERAL DAYS. RIVER FLOWS WILL CONTINUE IN THE NORMAL TO BELOW NORMAL RANGE FOR MID JUNE ACROSS THE REGION. A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY NIGHT WITH PRECIPITABLE WATER VALUES RISING TO 1.5-2.0 INCH RANGE. RAINFALL AMOUNTS WILL GENERALLY BE HALF TO THREE QUARTERS INCH...BUT SINCE CONVECTION IS LIKELY TO OCCUR...AMOUNTS WILL VARY WIDELY OVER RELATIVELY SMALL AREAS WITH UP TO TWO INCHES IN SOME THUNDERSTORMS WITH OTHER AREAS GETTING LESS THAN A QUARTER INCH. SOME PONDING OF WATER IS LIKELY TO OCCUR ON ROADS AND PARKING AREAS DURING AND IMMEDIATELY AFTER HEAVY DOWNPOURS...AND SHARP WITHIN-BANK RISES ON STREAMS ARE POSSIBLE AS WELL. OVER THE LARGER RIVERS BASIN-WIDE RAINFALL IS NOT EXPECTED TO AMOUNT TO ENOUGH TO CAUSE RIVERS TO RISE MORE THAN AN INCH OR TWO AS MOST OF THE RAIN WILL JUST SOAK INTO THE GROUND. DRY WEATHER IS FORECAST FOR SUNDAY...WITH CLOUDY AND UNSETTLED WEATHER FOR MUCH OF THE COMING WEEK. WHILE THERE IS A LIKELIHOOD OF SHOWERS FOR MUCH OF THE WEEK...THEY WILL BE VERY LIGHT AND HAVE LITTLE EFFECT ON THE RIVERS. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...WASULA/RCK NEAR TERM...WASULA SHORT TERM...NAS LONG TERM...RCK AVIATION...FRUGIS FIRE WEATHER...RCK/NAS HYDROLOGY...RCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 504 AM EDT SAT JUN 14 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-151100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 504 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING THUNDERSTORMS TO THE REGION TODAY. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND GUSTY WINDS. THE HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. THE THUNDERSTORMS WILL MOVE SLOWLY FROM SOUTHWEST TO NORTHEAST AT 15 TO 25 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 233 PM EDT SAT JUN 14 2008 CTZ001-141930- NORTHERN LITCHFIELD CT- 233 PM EDT SAT JUN 14 2008 ...A STRONG THUNDERSTORM IN NORTHEAST LITCHFIELD COUNTY... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WINSTED...OR ABOUT OVER TORRINGTON...AND MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... WINSTED BY 250 PM EDT. NEW HARTFORD BY 320 PM EDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 248 PM EDT SAT JUN 14 2008 NYZ065-066-141930- WESTERN DUTCHESS NY-EASTERN DUTCHESS NY- 248 PM EDT SAT JUN 14 2008 ...A STRONG THUNDERSTORM IN SOUTHWEST DUTCHESS COUNTY... AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS UP TO 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WAPPINGERS FALLS...OR ABOUT OVER POUGHKEEPSIE...AND MOVING SOUTHEAST AT 12 MPH. THE THUNDERSTORM WILL BE NEAR... MYERS CORNER BY 255 PM EDT HOPEWELL JUNCTION BY 310 PM EDT HEAVY RAINFALL IS OCCURRING WITH THIS STORM. UP TO AN INCH OF RAINFALL IS POSSIBLE...WHICH MAY LEAD TO PONDING OF WATER ON ROADWAYS...AS WELL AS IN POOR DRAINAGE...URBAN...AND LOW LYING AREAS. FRUGIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
254 PM EDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 S POUGHKEEPSIE 41.62N 73.93W
06/14/2008 M0.75 INCH DUTCHESS NY TRAINED SPOTTER
&&
FRUGISThe Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Quarter size hail was reported in Winchester Center during a thunderstorm.
Penny size hail was reported during a thunderstorm in Winsted.
Trees and wires were reported down due to strong thunderstorm winds near Torrington. A trained spotter indicated that several 6 inch diameter trees were down.
A 12 inch diameter tree fell due to strong thunderstorm winds approximately 2 miles east of Torrington.
Three feet of water was reported covering Old Route 8, or Winsted Road near Burrville, due to torrential rain from a thunderstorm.
A National Weather Service Employee estimated a 65 mph wind gust near Watertown during a thunderstorm.
Multiple reports of downed trees occurred in New Milford from strong thunderstorm winds.
Trees were reported down in Marble Dale from strong thunderstorm winds.
Several roads were closed in New Milford due to flash flooding which occurred during a thunderstorm. Some of the roads that were closed included Summit Street, 2nd Hill Road, and Heacock Crossbrook Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113873, 113876, 113879, 113882, 113883, 113885, 113887, 113889, 113896.